Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 122, NWS Wichita, KS

June 29, 2000Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2000, 8:15 PM CDT for Russell County, Kansas. It was in force for 60 min. 10 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 8:15 PM CDT (01:15 UTC)
Expired
Jun 29, 2000, 9:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:30 PM CDTHail 1.75Hays, KS
Jun 29, 8:35 PM CDTThunderstorm Wind 52 ECodell, KS
Jun 29, 8:40 PM CDTThunderstorm Wind 52 ENatoma, KS
Jun 29, 8:47 PM CDTHail 1.75Paradise, KS
Jun 29, 8:48 PM CDTHail 1.75Paradise, KS
Jun 29, 8:57 PM CDTHail 1.75Fairport, KS
Jun 29, 8:57 PM CDTThunderstorm Wind 61 EFairport, KS
Jun 29, 9:02 PM CDTHail 0.75Fairport, KSHail covered ground to a depth of one inch.
Jun 29, 9:07 PM CDTThunderstorm Wind 52 ERussell, KS
Jun 29, 9:22 PM CDTHail 1.75Gorham, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS53 KICT 300114
SVRICT
KSC167-300215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 915 PM CDT.

* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PLAINVILLE...OR ABOUT 25 MILES
  NORTH OF HAYS...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES NORTHEAST OF GORHAM AROUND 840 PM CDT...
  NEAR RUSSELL AROUND 850 PM CDT...
  NEAR DORRANCE AROUND 905 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR...
  LARGE HAIL TO THE SIZE OF GOLFBALLS...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 915 PM CDT.

LAT...LON 3946 9916 3914 9948 3868 9884 3892 9848

ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:10 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 3:10 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CDT THU JUN 29 2000

FCST CHALLENGE REMAINS PRECIP THROUGH 48 HOURS THEN MAX TEMPS
BEYOND...

AFTER LOOKING AT THE LATEST GUIDANCE AM LEANING TOWARD AN ETA
SOLUTION WITH BEEFED UP DEWPOINTS THROUGH 24 HOURS.

PREVIOUS FORECAST LOOKS ON TRACK WITH WAVE TRIGGERING CONVECTION
OVERNIGHT. WILL LEAVE HIGHEST POPS ACROSS CENTRAL KANSAS WITH SOME
UNCERTAINTY WITH REGARD TO OVERALL COVERAGE ACROSS SOUTH CENTRAL AND
SOUTHEAST WILL SIMPLY LEAVE GOING FCST ALONE...WILL GO 60 TO 65 FOR
MINS ALL AREAS TONIGHT.

FRIDAY...ONGOING CONVECTION SHOULD SLOWLY EXIT EASTERN KS BY MIDDAY
WITH PTSUNNY SKIES BY AFTERNOON TO HELP DESTABILIZE THE ATMOSPHERE
ONCE AGAIN AND WITH 700 TEMPS STILL UNIMPRESSIVE FOR CAPPING...AND
BOUNDARIES IN AREA CANNOT RULE OUT STORMS FIRING ALONG ANY
BOUNDARIES.  AS A RESULT...WILL LEAVE GOING FCST OF SLIGHT CHCS
TOMORROW ALL AREAS AND FEEL THAT MAX TEMPS SHOULD HOLD IN THE MID
80S TO LOW 80S SE.  CURRENT FCST ALSO HANDLES A SECONDARY WAVE WITH
A 500MB COOL POOL FRIDAY NIGHT AND WITH 700MB TEMPS STILL PROGGED TO
BE LESS THAN 10C...FEEL THAT ANOTHER BATCH OF NIGHTTIME STORMS COULD
BE POSSIBLE SO WILL LEAVE CURRENT POPS ALONE.

ONCE WE HIT SATURDAY...FEELING IS THAT ANY MORNING CONVECTION SHOULD
GIVE WAY TO A VERY WARM AND HUMID AFTERNOON WITH THE PROCESS OF 700
MB WAA FINALLY PROGGED TO REACH 11-12C BY SATURDAY AFTERNOON.  AS A
RESULT...FEEL THAT ANY PRECIP WOULD BE EARLY WITH A LID TO BE PLACED
ON THE ATMOSPHERE BY AFTERNOON.  THIS IS THE CURRENT THINKING AND
WILL WORD ACCORDINGLY.

EXTENDED...SUNDAY THROUGH WEDS...BOTH MEDIUM RANGE MODELS AGREE ON
LONGWAVE RIDGING ACROSS THE CENTRAL U.S. WITH SLIGHT VARIATIONS IN
THE DETAILS.  WILL CONTINUE THE IDEA OF A HOT AND HUMID FCST WITH NO
MENTION OF PRECIP BEYOND SATURDAY AT THIS TIME.  RING OF FIRE REGIME
SHOULD BE IN PLACE KEEPING CONVECTION WEST NORTH AND EAST OF AREA.

FCSTID = 11/CO
ICT   63  86  68  94 /  40  20  20  20
HUT   63  86  68  95 /  40  20  20  20
EWK   63  86  68  94 /  40  20  20  20
EQA   63  86  68  94 /  40  20  20  20
WLD   63  86  68  94 /  40  20  20  20
RSL   62  87  67  96 /  60  20  20  20
GBD   62  87  67  96 /  60  20  20  20
SLN   62  87  67  96 /  60  20  20  20
MPR   63  86  67  95 /  60  20  20  20
CFV   62  82  68  90 /  30  30  20  20
CNU   62  82  68  90 /c  30  30  20  20
K88   62  81  68  90 /  30  30  20  20

COORD TOP
.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:02 PM CDTSevere Thunderstorm WarningICTBarton58 min
Jun 29, 9:11 PM CDTSevere Thunderstorm WarningICTRussell49 min
Jun 29, 9:55 PM CDTSevere Thunderstorm WarningICTBarton50 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningICTRice67 min
Jun 29, 11:10 PM CDTSevere Thunderstorm WarningICTKingman65 min
Jun 30, 12:47 AM CDTSevere Thunderstorm WarningICTButler58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.